Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 90, NWS Grand Forks, ND

August 26, 20134 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2013, 5:55 PM CDT for 4 counties in Minnesota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2013, 5:55 PM CDT (22:55 UTC)
Expired
Aug 26, 2013, 7:00 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:26 PM CDTHAIL 1Cormorant, MN
Aug 26, 6:52 PM CDTHAIL 1.25Vergas, MNHAIL FELL FOR ABOUT A MINUTE ON THE SOUTH END OF VERGAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 5:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2687 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS53 KFGF 262255
SVRFGF
MNC005-027-111-167-270000-
/O.NEW.KFGF.SV.W.0090.130826T2255Z-130827T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
555 PM CDT MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 700 PM CDT

* AT 551 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF BARNESVILLE...AND MOVING EAST AT 35 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PELICAN RAPIDS AROUND 600 PM CDT.
  DALE AROUND 605 PM CDT.
  CORMORANT AND DUNVILLA AROUND 610 PM CDT.
  LAKE PARK AROUND 615 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE LAKE LIDA...SHOREHAM...
VERGAS...DETROIT LAKES AND FRAZEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4707 9604 4668 9544 4652 9629 4665 9646
      4679 9647
TIME...MOT...LOC 2255Z 248DEG 30KT 4673 9624

HAIL...1.25IN
WIND...60MPH

$$

DK
2 follow-up statements
438 
WWUS53 KFGF 262316
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
616 PM CDT MON AUG 26 2013

MNC005-027-111-167-270000-
/O.CON.KFGF.SV.W.0090.000000T0000Z-130827T0000Z/
CLAY MN-OTTER TAIL MN-BECKER MN-WILKIN MN-
616 PM CDT MON AUG 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WILKIN...SOUTHWESTERN BECKER...NORTHWESTERN OTTER TAIL AND
SOUTHEASTERN CLAY COUNTIES UNTIL 700 PM CDT...

AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF ROLLAG...AND MOVING EAST AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORMORANT AND DUNVILLA AROUND 625 PM CDT.
  LAKE PARK AROUND 630 PM CDT.
  SHOREHAM AND AUDUBON AROUND 640 PM CDT.
  DETROIT LAKES AND VERGAS AROUND 645 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE LAKE LIDA...WESTBURY...
CALLAWAY AND FRAZEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4707 9604 4668 9544 4652 9629 4665 9646
      4679 9647
TIME...MOT...LOC 2316Z 248DEG 30KT 4668 9616

HAIL...1.25IN
WIND...60MPH

$$

DK
087 
WWUS53 KFGF 270002
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
702 PM CDT MON AUG 26 2013

MNC005-027-111-167-270010-
/O.EXP.KFGF.SV.W.0090.000000T0000Z-130827T0000Z/
CLAY MN-OTTER TAIL MN-BECKER MN-WILKIN MN-
702 PM CDT MON AUG 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILKIN...
SOUTHWESTERN BECKER...NORTHWESTERN OTTER TAIL AND SOUTHEASTERN CLAY
COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

HOWEVER A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN OTTER TAIL 
COUNTY. 

LAT...LON 4707 9604 4668 9544 4652 9629 4665 9646
      4679 9647
TIME...MOT...LOC 0000Z 248DEG 30KT 4682 9566

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:29 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 26, 3:29 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CDT MON AUG 26 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 328 PM CDT MON AUG 26 2013

FORECAST CHALLENGE CONCERNS INITIAL THUNDERSTORM CHANCES/SEVERE
POTENTIAL AND THEN TEMPERATURES. MODELS OVERALL IN PRETTY GOOD
AGREEMENT AND WILL USE BLEND FOR FORECAST WEIGHTED MOST WITH THE
GFS.

SEVERE STORMS MAIN CONCERN THIS EVENING. SURFACE LOW CURRENTLY
NEAR PIR WITH E-W BOUNDARY ORIENTED JUST SOUTH OF ND/SD BORDER
INTO WEST CENTRAL MN. MODELS INDICATING ELEVATED BOUNDARY ROUGHLY
IN SAME LOCATION. SOLAR CONTINUES ALONG AND JUST NORTH OF BOUNDARY
WITH PLENTY OF INSTABILITY/CAPE AND INCREASING SHEAR. LOW TO MID
70 DEW POINTS ALSO POOLING ON NORTH SIDE OF BOUNDARY. ONLY CATCH
IS THAT LAPS SHOWING PLENTY ON CONVECTIVE INHIBITION. ALSO NOT
SEEING MUCH OF A MID LEVEL FEATURE FROM WATER VAPOR TO AID IN
BROAD SCALE LIFT. IF STORMS GO MID AFTERNOON LIKELY TO START OUT
ELEVATED. WILL HAVE HIGHEST POPS ALONG AND SOUTH OF I94/HIGHWAY 10
CORRIDOR HOWEVER INITIATION TIME IN QUESTION SO TOUGH AT THIS
POINT TO INCREASE POPS. STORMS THAT DO DEVELOP TO PROPAGATE EASTWARD
DURING THE EVENING AND SHOULD BE OUT OF THE FA BY MORNING. WITH
PRECIPITABLE H2O VALUES PUSHING 2 INCHES COULD SEE SOME LOCALLY
HEAVY RAINFALL WITH POSSIBLE TRAINING ALONG BOUNDARY. TEMPERATURES
TO REMAIN WARM AND MUGGY OVERNIGHT ACROSS MOST AREAS.

TUESDAY LOOKS QUIET AND CONTINUED HOT AND HUMID. THERMAL RIDGE
AXIS DOES REMAIN TO OUR SOUTH SO HEAT ADVISORY CRITERIA WILL NEED
TO BE MONITORED ACROSS THE FAR SOUTH.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 328 PM CDT MON AUG 26 2013

COLUMN WARMS AGAIN WEDNESDAY WITH NO SIGNIFICANT BREAK IN
DEWPOINTS/HUMIDITY. ONCE AGAIN WILL NEED TO MONITOR FOR HEAT
INDICES.

APPROACHING SHORT WAVE WILL BRING NEXT CHANCE FOR THUNDERSTORMS TO
THE REGION WEDNESDAY NIGHT INTO THURSDAY. ABOVE AVERAGE
TEMPERATURES TO CONTINUE WITH CLOUD COVER WITH PCPN MAIN PLAYER ON
HOW WARM WE GET.

FOR THURSDAY NIGHT THROUGH MONDAY THE BEST CONSENSUS AMONG THE
OPERATIONAL RUNS OF THE MID RANGE MODELS DEPICT A CONTINUATION OF
THE CENTRAL PLAINS RIDGE AT LEAST INTO FRI/FRI NIGHT THEN THEY
DIVERGE. AFTER THAT THE 00Z/12Z RUNS OF THE ECMWF SHOWED THE RIDGE
BREAKING DOWN WHILE THE OTHER MODELS JUST FLATTENED THE RIDGE A BIT
BEFORE PUMPING IT UP AGAIN BY LATER SUNDAY INTO MONDAY. THEREFORE
NOT A LOT OF CONFIDENCE IN THE LONG TERM IN REGARD TO ALL THE LOW
CHANCES FOR PCPN. TEMPS TOO WILL LIKELY STAY WARM UNLESS THE COOLER
ECMWF SOLUTION PANS OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1237 PM CDT MON AUG 26 2013

SEEING INCREASING MID AND HIGH LEVEL CLOUDS MOVING INTO THE TAF
SITES NOW SO WILL CONTINUE THAT THOUGHT FOR THE 18Z TAFS. BIGGER
QUESTION WILL BE TIMING ANY POSSIBLE CONVECTION AND FOR WHERE.
PREVIOUS TAFS MENTIONED VCTS AT KFAR/KBJI AND WILL STICK WITH JUST
THOSE TWO SITES FOR NOW DURING THE LATE AFTERNOON/EARLY EVENING.
COULD ALSO BE A FEW LIGHT SHOWERS/SPRINKLES WITH SEVERAL BANDS OF
ECHOES CURRENTLY APPROACHING KDVL/KGFK BUT WILL NOT MENTION AS THEY
APPEAR MINIMAL AND ARE FALLING OUT OF MID LEVEL CLOUDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ052-053.

MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029>032-040.

&&

SHORT TERM...VOELKER
LONG TERM...GODON/VOELKER
AVIATION...GODON
Hazardous weather outlook, Aug 26, 6:40 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
640 AM CDT MON AUG 26 2013

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-049-054-271145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-WESTERN WALSH-
640 AM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL FUEL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON ACROSS THE NORTHERN PLAINS WITH THE AREA MOST LIKELY TO
BE IMPACTED BEING THE I94/HIGHWAY 10 CORRIDOR. SOME STORMS COULD BE
STRONG TO SEVERE WITH LARGE HAIL OR DAMAGING WINDS THE MAIN
THREAT. TORRENTIAL RAINFALL AND FREQUENT LIGHTING WOULD ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY THERE IS ANOTHER THREAT FOR THUNDERSTORMS AS LOW PRESSURE
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ029>032-040-NDZ052-053-271145-
WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-SARGENT-
RICHLAND-
640 AM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AS A RESULT OF HOT AND HUMID AIRMASS A HEAT ADVISORY IS IN EFFECT
FROM 1PM TO 7PM FOR APPARENT TEMPERATURES IN THE 100 TO 105F
DEGREE RANGE ACROSS THE SOUTHERN VALLEY AND WEST CENTRAL MN.

THESE HOT AND HUMID CONDITIONS WILL FUEL THUNDERSTORM DEVELOPMENT
THIS AFTERNOON ACROSS THE NORTHERN PLAINS WITH THE AREA MOST
LIKELY TO BE IMPACTED BEING THE I94/HIGHWAY 10 CORRIDOR. SOME
STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL OR DAMAGING WINDS
THE MAIN THREAT. TORRENTIAL RAINFALL AND FREQUENT LIGHTING WOULD
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY THERE IS ANOTHER THREAT FOR THUNDERSTORMS AS LOW PRESSURE
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:57 PM CDTSpecial Weather StatementFGFBeltrami63 min
Aug 25, 8:01 PM CDTAreal Flood AdvisoryFGFHubbard4 hr
Aug 26, 3:58 AM CDTHeat AdvisoryFGFGrant, Otter Tail, Wadena, Wilkin15 hr
Aug 26, 6:23 PM CDTTornado WarningFGFBecker, Clay, Otter Tail37 min
Aug 26, 6:59 PM CDTTornado WarningFGFOtter Tail, Wadena46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.